Alert archive / Montana / Red Flag Warnings in 2016
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 2, 2016, 3:27 AM MDT for 9 counties in Montana. It took effect at Sep 2, 2016, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2016, 3:27 AM MDT (09:27 UTC)
- In effect from
- Sep 2, 2016, 12:00 PM MDT
- Expired
- Sep 2, 2016, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 78 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 3277 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WWUS85 KTFX 020927
RFWTFX
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 AM MDT FRI SEP 2 2016
MTZ118-030000-
/O.UPG.KTFX.FW.A.0002.160902T1800Z-160903T0000Z/
/O.NEW.KTFX.FW.W.0005.160902T1800Z-160903T0000Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST-
327 AM MDT FRI SEP 2 2016
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING. THIS WARNING REPLACES THE FIRE WEATHER WATCH PREVIOUSLY
IN EFFECT.
* IMPACTS: LOW HUMIDITIES...STRONG GUSTY WINDS...WIND SHIFT WITH
A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY WILL CREATE
ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS.
* AFFECTED AREA:
IN SOUTHWEST MONTANA...FIRE WEATHER ZONE 118.
* COUNTIES AFFECTED:
IN CENTRAL MONTANA...CASCADE...LEWIS AND CLARK...MEAGHER.
IN SOUTHWEST MONTANA...BROADWATER...GALLATIN...JEFFERSON.
* COLD FRONT: BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT
TO MORE OUT OF THE WEST TO NORTHWEST AND BECOME GUSTY THIS
AFTERNOON.
* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.
* THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WITH LITTLE
PRECIPITATION WILL LIKELY CAUSE ERRATIC WIND GUSTS IN EXCESS OF
40 MPH AT TIMES.
* HUMIDITY: AS LOW AS 20 PERCENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR
PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.
&&
$$
MTZ115-117-030000-
/O.NEW.KTFX.FW.W.0005.160902T1800Z-160903T0000Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
327 AM MDT FRI SEP 2 2016
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING.
* IMPACTS: LOW HUMIDITIES...STRONG GUSTY WINDS...WIND SHIFT WITH
A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY WILL CREATE
ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS.
* AFFECTED AREA:
IN NORTH CENTRAL MONTANA...FIRE WEATHER ZONES 115 AND 117.
* COUNTIES AFFECTED:
IN CENTRAL MONTANA...CASCADE...FERGUS...JUDITH BASIN...MEAGHER.
IN NORTH CENTRAL MONTANA...CHOUTEAU.
IN SOUTH CENTRAL MONTANA...GOLDEN VALLEY...PARK...SWEET GRASS
WHEATLAND.
* COLD FRONT: BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT
TO MORE OUT OF THE WEST TO NORTHWEST AND BECOME GUSTY THIS
AFTERNOON.
* WIND: WEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.
* THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WITH LITTLE
PRECIPITATION WILL LIKELY CAUSE ERRATIC WIND GUSTS IN EXCESS OF
40 MPH AT TIMES...MAINLY SOUTHEAST OF A GREAT FALLS TO FORT
BENTON LINE.
* HUMIDITY: AS LOW AS 20 PERCENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR
PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.
&&
$$
HTTP://WEATHER.GOV/GREATFALLS2 follow-up statements
153
WWUS85 KTFX 022049
RFWTFX
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT FRI SEP 2 2016
MTZ115-117-118-030000-
/O.CON.KTFX.FW.W.0005.000000T0000Z-160903T0000Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST-
249 PM MDT FRI SEP 2 2016
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS...
* IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE
ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS.
* AFFECTED AREA:
IN NORTH CENTRAL MONTANA FIRE ZONES...115...117.
IN SOUTHWEST MONTANA FIRE ZONE....118.
* COUNTIES AFFECTED:
IN CENTRAL MONTANA...CASCADE...FERGUS...JUDITH BASIN
LEWIS AND CLARK...MEAGHER.
IN NORTH CENTRAL MONTANA...CHOUTEAU.
IN SOUTH CENTRAL MONTANA...GOLDEN VALLEY...PARK...SWEET GRASS
WHEATLAND.
IN SOUTHWEST MONTANA...BROADWATER...GALLATIN...JEFFERSON.
* WIND: WEST WINDS HAVE INCREASED TO 20 TO 30 MPH WITH GUSTS UP TO
40 MPH. THE WINDS SHOULD BEGIN TO DIMINISH AFTER 6 PM.
* HUMIDITY: AS LOW AS 23 PERCENT...HOWEVER HUMIDITIES WILL BE
INCREASING IN MOST AREAS AFTER 4 PM AS COOLER AIR MOVES INTO THE
REGION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR
PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.
&&
$$
HTTP://WEATHER.GOV/GREATFALLS978 WWUS85 KTFX 022346 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 546 PM MDT FRI SEP 2 2016 MTZ115-117-118-030100- /O.EXP.KTFX.FW.W.0005.000000T0000Z-160903T0000Z/ CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 546 PM MDT FRI SEP 2 2016 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 115...117 AND 118... RELATIVE HUMIDITIES HAVE BEEN RISING AND WINDS HAVE DIMINISHED. THUS THE RED FLAG WARNING FOR LOW HUMIDITY AND GUSTY WINDS HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 1, 11:15 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Sep 1, 11:15 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1115 PM MDT THU SEP 1 2016 UPDATED AVIATION SECTION .DISCUSSION... Convective activity lingers mainly across the northeast zones but most lightning is now east of the zones. A cold front will cross the Rockies around midnight and winds will along the slopes will strengthen towards morning. Current forecast on track. Zelzer && .AVIATION... UPDATED 0515Z. VFR conditions will generally continue through at least Friday evening. A disturbance in the southwest flow aloft will continue to bring isolated showers and thunderstorms to the area along and east of a KHVR to KBTM line through around 10Z. The main threat will be gusty winds. Mid level west-southwest winds will increase from the west between 12Z and 18Z, and a passing Pacific cold front will help mix them down to the surface between 16Z and 20Z. Winds may gust in excess of 40 kt at times along the Rocky Mountain Front, but 30 to 40 kt gusts are more likely elsewhere. A few showers and thunderstorms with stronger wind gusts will likely develop ahead of the front from Southwest Montana (including KBZN, but east of KHLN) into Central Montana (including KLWT) between 18Z and 22Z. Cooler air following the front will help stabilize the atmosphere in these areas after 22Z, causing decreasing mainly shower activity. Winds will decrease after 01Z from the west as the front exits the area. Coulston && .FIRE WEATHER... Scattered thunderstorms will move from south to north through the region this evening. A few storms will produce gusty winds...with most storms producing less than 0.05 inches of rainfall. On Friday...a cool front will move through the region. Winds will be much stronger across the region...especially over North Central MT. In Southwest MT...humidities continue to be forecasted in the 20 percent range...thus I will keep the fire weather watch going. Looking ahead...a good chance for a widespread rainfall over one half inch and much cooler temperatures is expected on Sunday. Brusda && .PREV DISCUSSION... /ISSUED 538 PM MDT THU SEP 1 2016/ Tonight through Saturday...A southwesterly flow aloft will prevail over the region tonight...as an upper level disturbance moves northeastward through the region. Scattered thunderstorms will continue as the disturbance moves northeast through the area. The main threat from the storms tonight will be lightning and wind gusts near 50 mph. However...a stronger storm could produce an isolated stronger wind gust or some hail. On Friday...a cool front will move through the region...mainly during the late morning and afternoon hours. Temperatures will be cooler on Friday...but still very comfortable in many areas. However...winds will be on the increase...especially during the afternoon hours over North Central MT. There will be another chance for isolated storms on Friday...mainly over the Rocky Mountain Front and in the mountains of Southwest MT...but the coverage of storms on Friday should be much less than today. For Saturday...cooler air will continue to spill into the region...as wind speeds diminish a bit. Most areas will remain dry on Saturday...but there is a chance for a late day shower...mainly south of a line from Dillon to Bozeman. Brusda Saturday Night through Thursday...Cool and wet conditions Sunday through early Monday highlight the extended forecast period. The period starts out rather quiet on Saturday night, although a few showers may persist along the baroclinic zone associated with a strong jet entrance region aloft. Model solutions now consistently present a longwave trough digging through the Pacific Northwest early Sunday, with the trough axis located along the western Idaho state line early Sunday afternoon. A surge of moisture originating over the Southern Great Plains is drawn northward and wraps into this system. Most model solutions depict the 700 mb trough closing off somewhere over north-central MT Sunday night, thereby producing east-northeast upslope flow. A cool, widespread steady rainfall could produce around 0.5 to 1 inch total rain accumulation Sunday through early Monday. The forecast snow level remains around 7000 feet, with some accumulation possible by Monday morning on the higher mountain peaks. Those out in the central MT mountains this weekend should expect wet and cold conditions, as well as restricted visibility and possible disorientation within a persistent low cloud layer. Forecast high temperatures have trended a few degrees cooler, now in the mid-50s for Monday afternoon. Conditions improve Tuesday and Wednesday, with scattered showers possible and temperatures moving back into the mid 60s to lower 70s. Gusty west winds are indicated for Wednesday afternoon as a lee side trough develops. Another cool and moist longwave trough appears in the forecast for next Thursday, but will have to watch how this system evolves in subsequent model runs. PN && .PRELIMINARY POINT TEMPS/POPS... GTF 55 75 45 72 / 30 10 10 10 CTB 51 67 42 68 / 20 50 10 10 HLN 58 75 48 73 / 20 10 10 10 BZN 54 80 45 71 / 20 30 10 10 WEY 48 73 40 65 / 20 10 10 10 DLN 55 78 44 68 / 20 10 10 10 HVR 58 80 47 75 / 20 10 10 10 LWT 60 77 48 70 / 20 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM Friday to midnight MDT Friday night for MTZ123. Fire Weather Watch Friday afternoon for MTZ118. Red Flag Warning from noon to 9 PM MDT Friday for MTZ111. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:13 PM MDT | Special Weather Statement | TFX | Chouteau | 47 min |
| Sep 1, 8:29 PM MDT | Special Weather Statement | TFX | Fergus | 61 min |
| Sep 2, 12:50 PM MDT | Winter Weather Advisory | TFX | 71 hr |
Nearby
Red Flag Warnings in Montana, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.